Winter Storm, Bennington
- When
- February 1, 12:00 PM EST to February 2, 7:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Moderate to heavy snow developed to the northwest of a slow-moving coastal low on February 1st. The snow was light initially during the morning and afternoon hours of the 1st, but an area of heavy snow expanded northwestward during evening, with snowfall rates of one inch per hour observed at times.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Moderate to heavy snow developed to the northwest of a slow-moving coastal low on February 1st. The snow was light initially during the morning and afternoon hours of the 1st, but an area of heavy snow expanded northwestward during evening, with snowfall rates of one inch per hour observed at times. The snow moved north of the region by the morning of the 2nd. Storm totals ranged from 7 to 17 inches. The snow prompted numerous school closures and delays. Key impacts: transportation delays, school closures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 1, 9:52 AM EST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
952 AM EST Mon Feb 1 2021
.SYNOPSIS...
A coastal storm will bring a significant snowfall and blustery
conditions to the area into Tuesday. The storm will be slow to
move away from the region so intermittent light snow is expected
Tuesday night into Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Summary of headlines:
Winter Storm Warning: eastern Catskills until 7 pm Tuesday
Winter Storm Warning: Dutchess, Ulster and Litchfield Counties
until 4 pm Tuesday
Winter Storm Warning: Capital District, Mohawk Valley, Schoharie
Valley, Helderbergs, northern and central Taconics, northern
mid Hudson Valley, and the Berkshires until 7 pm Tuesday
Winter Storm Warning: southern Vermont Noon today to 7 pm Tuesday
Winter Storm Warning: Hamilton and northern Warren counties 4
pm this afternoon to 7 pm Tuesday
Winter Weather Advisory: Washington, northern Saratoga and
southeast Warren counties Noon today to 7 pm Tuesday
Winter Weather Advisory: northern Herkimer County 4 pm this
afternoon to 7 pm Tuesday
As of 945 AM EST...Regional radar imagery and 1-min GOES
satellite mesoscale window imagery depicts some decrease in snow
coverage and intensity the past few hours. This may be due to a
couple observations...downsloping and brief subsidence ahead of
mesoscale band approaching Long Island.
As for downsloping from the east, VWP from our radar depicts an
increase in magnitudes from the east at +35KTS between 3-4K
feet where the snow was likely falling from initially. The
mesoscale, rather impressive reflectivity per KOKX, was
approaching Long Island. So a period of subsidence ahead of this
feature also likely playing a role. These mesoscale features are
resulting in a decrease in snow north of I84 with sun dimly
visible at times. In fact, per NY Mesonets, mostly sunny skies
was along the northern border. So this update was to lower PoPs
for the next few hours, lower QPF/SnowAmt, and adjust cloud
coverage a bit per satellite and observational trends.
A quick look at the 12Z NAM, seems these aforementioned
mesoscale effects play a role with lower amounts along and
north of I90 corridor... more details forthcoming soon.
Prev Disc...
Coastal low becoming the primary low as it intensifies along
the DELMARVA coast early this morning and the low over the Ohio
Valley continues to weaken. Snow continues to spread northward
across the area. The snow has been light and more intermittent
in as you get closer to I-90 as it encounters drier air. The 00Z
ALY sounding was dry below 600 mb however we are now saturated
down to around 850 mb. Adjusted pops to better account for
where its snowing. Please refer to our Public Information
Statement for snowfall reports.
Strong isentropic lift is occurring ahead of the coastal
cyclone and its warm front. An anomalous H850 LLJ of 50 to 70
knots is advecting Atlantic moisture into the storm.
The H850 u-wind anomalies of the LLJ are -3 to -6 STDEVS above
normal. These are very impressive easterlies and they should
enhance the snow amounts along the eastern slopes of the
Berkshires, Litchfield and the eastern Catskills. However, this
will also result in shadowing/downsloping off the western New
England higher terrain into the upper Hudson Valley area which
is expected to drastically lower snowfall amounts. So have
maintained the advisory for Washington, northern Saratoga and
southeast Warren counties. The shadowing/downsloping continues
to be reflected in the guidance.
HREFs continues to indicate high probs greater than an inch an
hours across the eastern Catskills, northwestern Connecticut,
and the Berkshires. Snowfall rates 1-2" per hour are in these
areas realistic this afternoon. The 850-700 FGEN remains very
impressive for a potential mesoscale snow band impacting these
areas. The CSTAR cool season research indicates a Laterally
Quasi-Stationary Band may form and then evolve into a Pivoting
Band. The band may get disrupted moving north during the late
afternoon and early evening due to the downsloping.
Surface winds will increase as the day progresses with
sustained northeast to east winds of 10 to 20 mph with gusts 25
to 35 mph which will result in blowing and drifting of the
snow. Have added mention to the forecast mainly for areas with
gusts of 25+.
Highs mainly in the 20s today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Slow moving system as becomes vertically stacked. Snow will be
most widespread tonight into Tuesday. Guidance continue to
indicate downsloping in the upper the Hudson Valley into
portions of the Capital District with upslope enhancing amounts
across the Berkshires, Taconics, eastern Catskills and southern
Green Mountains. The western Adirondacks are still expected to
be too far displaced from the best lift for significant
snowfall, however moderate amounts are expected hence the
advisory for northern Herkimer. A dry slot may move into the
southern portion of the area the Tuesday resulting in more
intermittent snow which would impact the timing of the
headlines. Some areas may be able to be drop earlier.
Winds remain blustery tonight with blowing and drifting making
travel conditions even more difficult to impossible. Winds
remain brisks and gusty through Tuesday night but not as
strong.
Total snowfall:
Eastern Catskill 1-2 feet
Western New England and mid Hudson Valley: 10 to 18 inches
Capital District, Mohawk Valley & much of the southern
Adirondacks: 6 to 10 inches
Lake George Saratoga Region:4 to 8 inches
Northern Herkimer County: 3 to 5 inches
Upper low moves gradually northward over the region Tuesday
night. This will keep scattered snow showers or intermittent
light snow going with some enhancement across the western
Adirondacks.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
We start the period with the large amplitude upper low and trough
exiting to the east. A cyclonic north-northwest flow will result in
mainly scattered snow showers across favored high terrain areas
west/east of the Hudson Valley. Any additional snow accumulation
should be light. Any lingering snow showers will decrease in
coverage Wednesday night, as the upper low shifts further away from
the coast and drier air starts working in from the west.
Thursday may be the only dry day of the period with upper ridging
traversing the area. Temperatures will be near normal with
partly to mostly sunny skies.
The next system approaches Thursday night from the upper Mississippi
Valley. A piece of energy quickly moving through the southern stream
joins forces with an upper low moving across the Great Lakes, and
pushes across the area throughout the day Friday. This seems to be a
fairly quick system and with temps above freezing in the valleys,
will result in a mix of rain and snow across the area. Minor snow
accumulations are possible across the high terrain.
A large scale trough begins to develop across the central U.S. as
the storm system exits to our northeast. This will allow for flow to
align with the lakes and produce some lake effect snow that may
extend into northern Herkimer county Friday night into Saturday.
Beyond this period, model guidance is quite muddled with additional
chances for snow as the weekend ends and we head into the new work
week. Temperatures look like they will gradually cool through the
weekend with below normal temperatures anticipated Sunday and
Monday.
&&
.AVIATION /15Z MONDAY THROUGH FRIDAY/...
A developing coastal storm will result in a long-duration
snowfall event for the region. As of 630am, snow has spread into
the Capital District affecting KPOU and KPSF. Snow has not been
recorded at KALB as the atmospheric column remains dry. Expect
the snow to gradually spread south to north throughout the day
today. Snowfall is expected to continue through the end of the
TAF forecast period ending 12Z/Tue.
Flying conditions will deteriorate throughout the day at all
TAF sites as steadier snowfall ensues. Blowing snow is also a
concern late in the period as winds pick up out of the east-
northeast, especially at KPSF.
Winds will initially be north to northeast around 5-10 kt,
increasing to around 10-15 kt with gusts of 20-25 kt this
afternoon. Have also introduced LLWS at KPSF after 00Z/Tue as
winds increase just above the surface.
Outlook...
Tuesday Night: Moderate Operational Impact. Breezy. Chance of SN.
Wednesday: Low Operational Impact. Slight Chance of SHSN...SN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Slight Chance of SN.
Friday: Moderate Operational Impact. Chance of RA...SN.
Friday Night: Low Operational Impact. Slight Chance of SN.
Saturday: Low Operational Impact. Slight Chance of SN.
&&
.HYDROLOGY...
No widespread hydrological issues are expected for the next
week.
A coastal storm will bring a significant snowfall to the area
into Tuesday. The storm will be slow to move away from the
region so intermittent light snow is expected Tuesday night into
Wednesday.
Temperatures will be seasonable cold for early February into
mid week, then temperatures are expected to moderate by the end
of the week which may result in some snow melt. A low pressure
system will impact the region by the end of the week bringing
snow and rain to the area.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 4 PM EST Tuesday for CTZ001-013.
NY...Winter Storm Warning until 7 PM EST Tuesday for NYZ038>040-
047>054-058>061-063-082.
Winter Storm Warning until 4 PM EST Tuesday for NYZ064>066.
Winter Storm Warning from 4 PM this afternoon to 7 PM EST
Tuesday for NYZ033-042.
Winter Weather Advisory until 7 PM EST Tuesday for NYZ041-043-
083-084.
Winter Weather Advisory from 4 PM this afternoon to 7 PM EST
Tuesday for NYZ032.
MA...Winter Storm Warning until 7 PM EST Tuesday for MAZ001-025.
VT...Winter Storm Warning until 7 PM EST Tuesday for VTZ013>015.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/BGM/Wasula
SHORT TERM...IAA/Wasula
LONG TERM...JLV
AVIATION...JLV
HYDROLOGY...IAAHazardous Weather Outlook National Weather Service Albany NY 440 AM EST Mon Feb 1 2021 CTZ001-013-NYZ064>066-021200- Northern Litchfield-Southern Litchfield-Eastern Ulster- Western Dutchess-Eastern Dutchess- 440 AM EST Mon Feb 1 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST TUESDAY... This Hazardous Weather Outlook is for Dutchess, Ulster and Litchfield counties. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ041-043-083-084-021200- Northern Saratoga-Northern Washington-Southeast Warren- Southern Washington- 440 AM EST Mon Feb 1 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for northern Saratoga, Washington, southeast Warren counties. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. MAZ001-025-NYZ038>040-047>054-059>061-082-021200- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Eastern Greene- Western Columbia-Eastern Columbia-Northern Fulton- 440 AM EST Mon Feb 1 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY... This Hazardous Weather Outlook is for the Capital District, Mohawk Valley, Helderbergs, Schoharie Valley, northern and central Taconics and the northern portions of the mid Hudson Valley, and the Berkshires. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ033-042-021200- Hamilton-Northern Warren- 440 AM EST Mon Feb 1 2021 ...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for Hamilton and northern Warren counties. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ032-021200- Northern Herkimer- 440 AM EST Mon Feb 1 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for northern Herkimer County. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. NYZ058-063-021200- Western Greene-Western Ulster- 440 AM EST Mon Feb 1 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST TUESDAY... This Hazardous Weather Outlook is for western Greene and western Ulster counties in the eastern Catskills. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines. VTZ013>015-021200- Bennington-Western Windham-Eastern Windham- 440 AM EST Mon Feb 1 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 7 PM EST TUESDAY... This Hazardous Weather Outlook is for southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York while following all local, state and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
956 AM EST MON FEB 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW POUGHQUAG 41.61N 73.68W
02/01/2021 M3.5 INCH DUTCHESS NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2101251
KSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
957 AM EST MON FEB 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM SNOW PITTSFIELD 42.45N 73.26W
02/01/2021 M1.2 INCH BERKSHIRE MA TRAINED SPOTTER
&&
EVENT NUMBER ALY2101252
KSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
959 AM EST MON FEB 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM SNOW BAKERSVILLE 41.83N 73.03W
02/01/2021 M3.3 INCH LITCHFIELD CT SOCIAL MEDIA
&&
EVENT NUMBER ALY2101253
KSLPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1046 AM EST MON FEB 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SSE TORRINGTON 41.82N 73.12W
02/01/2021 M3.2 INCH LITCHFIELD CT COCORAHS
24-HOUR SNOWFALL.
1000 AM SNOW PINE PLAINS 41.98N 73.66W
02/01/2021 M4.0 INCH DUTCHESS NY TRAINED SPOTTER
1038 AM SNOW WALLKILL 41.61N 74.16W
02/01/2021 M4.9 INCH ULSTER NY SOCIAL MEDIA
&&
EVENT NUMBER ALY2101254
EVENT NUMBER ALY2101255
EVENT NUMBER ALY2101256
RATHBUNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1119 AM EST MON FEB 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 3 NE HOPEWELL JUNCTION 41.61N 73.76W
02/01/2021 M2.5 INCH DUTCHESS NY COCORAHS
24-HOUR SNOWFALL.
0700 AM SNOW 2 S POUGHQUAG 41.58N 73.67W
02/01/2021 M1.5 INCH DUTCHESS NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER ALY2101257
EVENT NUMBER ALY2101258
RATHBUNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1145 AM EST MON FEB 01 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM SNOW ESOPUS 41.83N 73.97W
02/01/2021 M3.0 INCH ULSTER NY TRAINED SPOTTER
&&
EVENT NUMBER ALY2101259
KSLThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2021Every state in 2021This day in weather historyWarnings in Vermont, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945212, 945213, 945214.